Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 209, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2016, 6:35 PM CDT for Cass County, Lancaster County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2016, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 16, 2016, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Cass County, NE, Lancaster County, NE
The radar
The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:33 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 16, 6:33 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 633 PM CDT TUE AUG 16 2016 .SHORT TERM...(tonight through Friday) Issued at 345 PM CDT Tue Aug 16 2016 Forecast concerns tonight will be precipitation coverage/chance of thunderstorms. Latest radar/satellite imagery highlight a couple of areas of showers and thunderstorms. The area over the Omaha/Council Bluffs area has lingered through the afternoon hours and is in a fairly narrow area. Steep lapse rates remain in place with 13-16 deg dewpoints pooled in this area. mid level warm air advection persists this evening as they push eastward ahead of the mid level shortwave. The low level jet increases this evening across northeast Kansas and this could help promote thunderstorm activity. Recent experiment HRRR/SPC HRRR linger storms in southeast Nebraska and southwest Iowa. Will maintain isolated to scattered pops for this area. Other areas of concern are over parts of Minnesota. These storms are tracking south toward an area of favorable CAPE and along the instability axis. A 0-3km wind max is associated with the stronger cluster and tends to stay north of the area. SPC has broadened it's slight risk and the marginal risk remains in the area where we have storms mentioned. The experimental HRRR/SPC HRRR/RAP do hint at the potential for storms in northeast Nebraska into Iowa...so do mention pops here. The pesky trough shifts to the east Wednesday with mid level ridging, thus have a mainly dry forecast and high temperatures in the 80s to around 90. There is a slight chance for thunderstorms in northeast Nebraska late Wednesday night. The next best chance for thunderstorms will be Friday. The models have slowed the front down, however we do have likely rain chances for Friday afternoon for parts of the area. .LONG TERM...(Friday night through Tuesday) Issued at 345 PM CDT Tue Aug 16 2016 Thunderstorms continue Friday night as the leading portion of the h5 trough moves in. Trailing energy may linger the storm chances into Saturday, however there is good north flow behind the front. Much cooler for the weekend with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue Aug 16 2016 VFR conditions are expected through the TAF period. Scattered thunderstorms are possible at the sites and did include a VCTS for KLNK AND KOMA for the evening. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Kern
Hazardous weather outlook, Aug 16, 5:35 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT TUE AUG 16 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 535 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EVENING IN NORTHEAST NEBRASKA WITH LARGE HAIL THE PRIMARY THREAT. OTHER STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF INTERSTATE 80. HOWEVER SEVERE STORMS ARE NOT LIKELY WITH THIS ACTIVITY. THEN AFTER MIDNIGHT...A FEW THUNDERSTORMS ARE STILL POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A WEAK SURFACE BOUNDARY SLIPS SOUTHEAST. THIS ACTIVITY SHOULD NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE THURSDAY NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE IS ALSO A CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
In the hours before
Special weather statement, Aug 16, 5:01 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE AUG 16 2016
NEZ011-012-162245-
KNOX NE-CEDAR NE-
501 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES UNTIL 545 PM CDT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 14 MILES SOUTH OF TYNDALL...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...
GAVINS POINT DAM AND CAMPGROUNDS AND LINDY.
LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
4285 9755 4286 9750 4285 9745 4286 9743
4266 9741 4267 9794 4277 9795 4280 9790
4286 9787 4287 9783
TIME...MOT...LOC 2200Z 266DEG 17KT 4277 9785
BILLINGS WRIGHTLocal storm report, Aug 16, 5:41 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 SW SANTEE 42.80N 97.90W
08/16/2016 E1.75 INCH KNOX NE LAW ENFORCEMENT
&&
BKERNSpecial weather statement, Aug 16, 5:56 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
556 PM CDT TUE AUG 16 2016
NEZ011-162345-
KNOX NE-
556 PM CDT TUE AUG 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
645 PM CDT...
AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF VERDIGRE...OR 28 MILES NORTHEAST OF O'NEILL...MOVING
SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CREIGHTON...VERDIGRE...NIOBRARA...CENTER...WINNETOON...
BAZILE MILLS AND THE HIGHWAY 14 AND 59 JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4278 9790 4248 9766 4244 9809 4265 9830
4269 9830
TIME...MOT...LOC 2256Z 319DEG 14KT 4262 9814
DERGANThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:19 AM CDT | Special Weather Statement | OAX | Antelope | 26 min |
| Aug 16, 1:27 AM CDT | Special Weather Statement | OAX | Wayne | 33 min |
| Aug 16, 5:01 PM CDT | Special Weather Statement | OAX | Knox | 44 min |
| Aug 16, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 49 min |
| Aug 16, 5:56 PM CDT | Special Weather Statement | OAX | Knox | 49 min |
| Aug 16, 6:04 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 26 min |
| Aug 16, 6:41 PM CDT | Special Weather Statement | OAX | Cass | 49 min |
| Aug 16, 6:49 PM CDT | Special Weather Statement | OAX | Johnson | 41 min |
| Aug 16, 6:52 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 38 min |
| Aug 16, 6:54 PM CDT | Special Weather Statement | OAX | Knox | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.